Drug death driver was ‘40 times’ over legal limit

Pawel Lampke, of Sutton, died in a crash on the A46.
Pawel Lampke, of Sutton, died in a crash on the A46.

A stoned Sutton motorist was 40 times over the drug-drive limit when he drove into the path of a lorry and died, an inquest heard.

A postmortem found that Pawel Lampke had huge quantities of amphetamine in his system when he inexplicably careered into the HGV on the A46.

The hearing at Nottingham Coroner’s Court was told that the 29-year-old, of Penn Street, had been heading southbound near Newark on January 16 at midday.

Witnesses told the inquest that without warning his silver Nissan Almera left its lane and ploughed into the oncoming lorry, giving the driver no time to stop.

Mr Lampke died at the scene from multiple injuries.

Giving evidence, Eleanor McNally, who had been driving behind the lorry, said it not look like an overtaking attempt.

She said: “All of a sudden his car made a beeline for the lorry, it was a diagonal movement.

“My words at the time were ‘Oh my God, what is he doing?’

“Nobody could have survived.”

Forensic analysis of the scene found neither the Almera or the lorry to be defective, and road conditions were fine.

The police said Mr Lampke had been driving at ‘high speed’, although an exact figure could not be reached.

One effect of the drug is that it cause people to drive erratically.

The lorry driver had been within the speed limit and had tried to swerve but experts say he could not have prevented the accident.

Mr Lampke, who was of Polish descent, had a history of heart problems and the coroner could not rule out if it had contributed to his death.

Giving a conclusion of road traffic accident, assistant coroner for Nottinghamshire, Heidi Connor said: “He was 40 times over the limit and this has either caused him to have some kind of cardiac event or the drugs themselves have caused him to drive in this erratic and dangerous way.

“The drugs have caused a family to lose their 29-year-old son and caused untold distress to others involved.”